Digoxin abortion gone awry….or did it?

Emergency medicine has to be one of the most diverse fields of medicine out there.  Each day is a whirlwind of activity and patients, ranging from cardiac arrests down to the broken fingernail.  Not only are we responsible for the most critically ill, the walking wounded and the patients that have nowhere else to go, but also are faced with the complications encountered in the outpatient setting.  This could be a patient fresh from the chiropractor that is having neck pain, can’t move their arm and now have a carotid dissection; or a patient from a outpatient surgi-center that had local anesthesia but is now seizing; or in the case below a patient that underwent an elective abortion and now is hypotensive and bradycardic.

A 19-year-old female at 20 weeks gestation who had just underwent part 1 of a two day late term elective abortion presents with a syncopal event about 2 hours after the procedure.  Her vital signs at the time were BP: 60/palp, HR: 40bpm, RR: 16, O2: 100% RA and T: 98.7.  After a liter of normal saline her blood pressure and heart rate both normalized (BP:120/70, HR:70s)

So what happened?  Since 2013 one of the day 1 medications of late term abortions is trans-vaginal Digoxin that is delivered either intrafetally or intraplacentally.  The dose is typically 1-3 mg and in this case the patient received a dose of 2 mg.  Initially they drew a dig level, so let’s think about this. You have a post procedural syncope, with a patient still in the clinic 2 hours after the treatment.  You would have to believe that they were concerned about sending her home, she is hypotensive and bradycardic.  Digoxin is used to increase inotropy, thus improving cardiac output. It is doubtful this young healthy female patient, would present with hypotension in this setting. Also the dig level was drawn within first 3 hours of administration and had a level of 5. As you know Dig has a large volume of distribution and levels should be drawn after 6 hours of administration. Also her symptoms improved with IVF, and the only thing they reported were questionable T-wave inversions in lateral leads as the only EKG abnormality, this is after her symptoms resolved. Dig toxicity can present with multiple EKG abnormalities: T-wave changes, short QT, St-scooping, AV blocking, VT, VF, and most commonly PVC’s, and various conduction abnormalities. The center did not transmit EKG.

Her Dig level before they gave her Digibind, was 1.3. The discussion consensus amongst the NYPCC toxicologists was clear on not giving Digibind in this setting; just observe the patient on tele, repeating EKG, and discharging the next morning.  The patient more likely was having anxiety around her procedure and suffered a vasovagal event, that improved with IVF. The patient was fine and went to clinic next day for termination of pregnancy.

There are plenty of complications that can occur after abortions, whether they are infections, retained products of conception, DIC, amniotic fluid embolisms and as described above, aberrant delivery of abortifacient medications.  Besides the historical use of mechanical means of fetal termination, there are pharmacologic medications as well; most commonly intracardiac KCl and intra-fetal/intra-amniotic digoxin.  As you might expect, delivery of these medications could inadvertently end up being maternally injected and will present as though they are hyperkalemic or having acute digoxin toxicity.  The management of both are the same as we typically would proceed with.  Just knowing that these are potential methods that are used for abortions may give you an extra consideration if one of these patients presents to your ED.

Post by: Dr. Daniel Poor, MD

Leave a Reply

Your email address will not be published. Required fields are marked *